Pharmaceutical

Drugs that block dopamine receptors can cause Tardive Dyskinesia

An estimated 250,000 to 400,000 people in the United States have Tardive Dyskinesia, a disfiguring and debilitating involuntary movement disorder involving symptoms such as lip smacking, tongue thrusting and protruding, eye blinking and bulging, head jerking, facial grimacing, and puckering and pulsing of the lips. The muscle spasms can become painful and embarrassing and often are permanent. But what is most disturbing is that in many cases, the condition could have been prevented.

Tardive Dyskinesia is caused by the long-term use of drugs that block dopamine receptors known as dopamine-receptors antagonists or DRAs. Most of the drugs in this category are anti-psychotics used to treat schizophrenia and other mental disorders.

Recently another medication was added to the list of drugs that increase the risk of developing Tardive Dyskinesia – metoclopramide, known by the brand name Reglan. Reglan is a DRA used to treat gastrointestinal disorders ranging from nausea and heartburn to severe acid reflux and diabetic gastroparesis. Reglan now carries a Food and Drug Administration (FDA) boxed warning against long-term use of the drug because of the risk of developing Tardive Dyskinesia.

The condition can be difficult to diagnose because the medications that cause the disorder can also mask the symptoms. Coming off the offending medication can cause symptoms to surface or even improve. But for some, the debilitating symptoms can be permanent. There is no cure for Tardive Dyskinesia, but some have found relief by taking vitamin E, botulinu toxin injections or by taking certain drugs.

If you have questions about any of these medications or are concerned about symptoms you are experiencing, contact your health care professional.